Continuing Lithium Treatment Does Not Increase Kidney Failure
July 31, 2018
"TDCS Effective in Bipolar DepressionFEBRUARY 28, 2018 · POSTED IN POTENTIAL TREATMENTS · COMMENT A 2017 study in the journal JAMA Psychiatry reports that transcranial direct current stimulation (tDCS) is an effective add-on treatment for bipolar depression. In the study by researcher Bernardo Sampaio-Junior and colleagues, 59 patients taking medication for bipolar disorder and experiencing a depressive episode were randomized to receive either 10 daily half-hour sessions of tDCS (and then one every two weeks) or an inactive sham stimulation.TDCS is a painless form of neurostimulation in which electrodes applied to the scalp provide a steady, low current of electricity that modulates neuron activity. Sampaio-Junior describes its low cost, portability and ease of use as some of its benefits. This is the first randomized, sham-controlled study of tDCS in bipolar disorder.After six weeks of treatment, patients who received real tDCS treatment showed significantly more improvement in their depression than those who received the inactive sham stimulation. In the active group, 67.6% showed sustained response compared to 30.4% in the inactive group. TDCS was well tolerated, with skin redness at the application site the only side effect that was more common in the active group than in the sham group. Mood switching rates were similar across the two groups.The research was completed as part of the Bipolar Depression Electrical Treatment Trial (BETTER) taking place in Brazil. The group of participants was 68% female with a mean age of 45.9 years. Sixty-one percent of participants had bipolar I disorder while the remainder had been diagnosed with bipolar II.Tags: bipolar depression, tDCSContinuing Lithium Treatment Does Not Increase Kidney FailureFEBRUARY 26, 2018 · POSTED IN CURRENT TREATMENTS · COMMENT A risk of long-term lithium treatment is that it can cause kidney damage. However, a new study suggests that continuing lithium treatment after a diagnosis of chronic kidney disease does not necessarily increase the risk of irreversible end-stage kidney disease, which is defined as either the need for either chronic dialysis or a kidney transplant.The 2017 study by researcher Lars Kessing and colleagues in the journal Acta Psychiatrica Scandinavica used Danish health databases to track data from all individuals who received a diagnosis of chronic kidney disease between 1995 and 2012 and also had a history of lithium treatment (754 patients) or anticonvulsant treatment (5,004 patients). Kessing and colleagues found that patients who continued taking lithium after an initial diagnosis of chronic kidney disease had decreased rates of end-stage kidney disease. This also held true for those who continued anticonvulsant treatment after a diagnosis of kidney disease.One point of uncertainty was introduced by the finding that the subset of participants who were taking lithium specifically to treat bipolar disorder did have a higher rate of end-stage kidney disease. This was not true of the participants who were taking anticonvulsants to treat bipolar disorder.Kessing and colleagues concluded that after an initial diagnosis of chronic kidney disease, continuing lithium did not necessarily increase end-stage kidney disease. Switching to an anticonvulsant, as is sometimes the practice after a kidney disease diagnosis, may not confer any benefit.
Our Recent Posts
Below is an updated consent for telehealth; you can obtain the official form from my assistant Eric Scott Kincaid. I added in the following (listed a...
Updated Consent for Telehealth
March 24, 2020
I know you’re all closely watching the new developments in the COVID-19 pandemic and I imagine you’ve seen the recent guidelines that sugg...
March 15, 2020
For those folks taking lamotrigine (Lamictal), if your generic brand is Taro Pharmaceuticals, there is a recall (due to inactive ingredients that may...
Recall of specific generic brand of lamotrigine (Lamictal)
January 26, 2020
I'm busy working on my blog posts. Watch this space!